Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

June 24, 2011Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jun 24, 2011, 3:02 PM EDT for Lewis County, New York. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2011, 3:02 PM EDT (19:02 UTC)
Expired
Jun 24, 2011, 4:15 PM EDT
In force
73 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 27 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WWUS81 KBUF 241902
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
302 PM EDT FRI JUN 24 2011

NYZ008-242015-
LEWIS NY-
302 PM EDT FRI JUN 24 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF 
  INCH IN DIAMETER...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6   
  MILES SOUTH OF HIGHMARKET...AND MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  CONSTABLEVILLE...
  HIGHMARKET...
  PORT LEYDEN...
  TURIN AND LYONS FALLS...
  MARTINSBURG...
  LOWVILLE...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD 
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THIS 
STORM MAY ALSO PRODUCE HAIL UP TO A HALF INCH IN DIAMETER.

LAT...LON 4352 7531 4342 7551 4343 7562 4344 7564
      4386 7561 4383 7519

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 24, 1:53 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 24, 1:53 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
153 PM EDT FRI JUN 24 2011

.SYNOPSIS...
LOW PRESSURE WILL GRADUALLY LIFT NORTHWARD INTO CANADA WILL CONTINUE
TO INFLUENCE OUR WEATHER THROUGH TONIGHT. CONDITIONS WILL IMPROVE
SOME ON SATURDAY WITH JUST A FEW PASSING SHOWERS ALTHOUGH IT WILL BE
UNSEASONABLY COOL. DRY WEATHER WILL RETURN ON SUNDAY WITH MIDSUMMER
WARMTH ARRIVING AGAIN NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE REGION WILL REMAIN IN A BROAD CYCLONIC FLOW TODAY...AS SURFACE
LOW PRESSURE SLOWLY LIFTS INTO SOUTHERN ONTARIO AND A FAIRLY DIFFUSE
FRONTAL BOUNDARY CROSSES THE REGION.

SHOWERS ARE LIKELY THROUGHOUT THE DAY AS A SERIES OF SHORTWAVES
ROTATE ACROSS THE LOWER LAKES REGION.

THUNDERSTORM ACTIVITY WILL BE GREATEST ACROSS THE EASTERN SECTIONS
OF THE CWA...THOUGH CAN'T BE RULED OUT ANYWHERE. THE STORMS HAVE
BEEN PRODUCING LOCALIZED RAINFALLS OF 1.5-2.0 INCHES. L IN EXCESS
OF AN INCH IS POSSIBLE.

OTHERWISE...EXPECT A MOSTLY CLOUDY AND COOLER DAY TODAY ...WITH
HIGHS EXPECTED TO ONLY IN THE 70S...PERHAPS A TAD COOLER IN THE
SOUTHERN TIER.

SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY LINGER EAST OF LAKE
ONTARIO DURING THE EVENING. AFTER THIS...ITS HARD TO RULE OUT A
STRAY SHOWER...BUT BY LARGE EXPECT IT TO BE DRY THE VAST MAJORITY
OF THE OVERNIGHT PERIOD. MAINTAIN CHANCE POPS...WITH NO REAL
FEATURE TO KEY ON.

EXPECT THE UPPER TROF TO CAUSE AN INVERSION...TRAPPING MOISTURE AND
RESULTING IN MOSTLY CLOUDY SKIES OVERNIGHT. THIS SHOULD LIMIT
RADIATIONAL COOLING...WITH TEMPERATURES A BLEND OF BIAS CORRECTED
AND RAW MODEL OUTPUT.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
UNSETTLED CONDITIONS WILL REMAIN ON SATURDAY WITH SEASONABLY COOL
CONDITIONS AS AN UPPER LEVEL LOW REMAINS OVER THE EASTERN GREAT
LAKES. EARLY FRIDAY MORNING A COMPACT VORT MAX CAN BE SEEN ON WATER
VAPOR IMAGERY NEAR MANITOBA/ONTARIO PROVINCE BORDER AND THIS FEATURE
WILL DIVE SOUTHEASTWARD THROUGH FRIDAY DIGGING THE UPPER LEVEL LOW
ACROSS THE EASTERN GREAT LAKES SATURDAY WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS. AS THE CORE OF THE 500 HPA COLD AIR CROSSES THE
REGION AND ADDED LIFT FROM THE PASSING SHORTWAVE A FEW THUNDERSTORMS
WILL BE POSSIBLE...ESPECIALLY ACROSS THE EASTERN ZONES WITH ADDED
DAYTIME INSTABILITY. THOUGH ALL TOGETHER INSTABILITY IS NOT
IMPRESSIVE ON SATURDAY AND DO NOT ANTICIPATE WIDESPREAD
THUNDERSTORMS. AS THIS SHORT WAVES ADVANCES EASTWARD SATURDAY EXPECT
IMPROVEMENT WITH DRIER AIR TO ENTER THE WESTERN ZONES.

WINDS WILL VEER TO NORTHWESTERLY THROUGH THE EVENING BEHIND THE
DEPARTING LOW AND APPROACHING SFC HIGH PRESSURE. WITH LOW LEVEL
MOISTURE LINGERING AND THE NORTHWEST...UPSLOPE FLOW WILL MAINTAIN
CLOUDY SKIES THROUGH THE NIGHT ON SATURDAY.

TEMPERATURES SATURDAY WILL ONLY RISE INTO THE 60S ACROSS THE REGION
AS THE CORE OF THE UPPER LEVEL COOL POOL CROSSES THE REGION. A FEW
70S WILL LIKELY BE REACHED ACROSS CLIMATOLOGICALLY WARMER AREAS OF
THE GENESEE VALLEY. THESE VALUES WILL BE AROUND 10 DEGREES COOLER
THAN NORMAL. TEMPERATURES AT NIGHT WILL DROP OFF INTO THE 50S...WITH
A FEW 40S FOUND ACROSS INTERIOR SOUTHERN TIER.

SUNDAY AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION COUPLED WITH
A SFC HIGH PRESSURE. OF UNCERTAINTY IS HOW QUICKLY THE CLOUD COVER
WILL DISSIPATE SATURDAY NIGHT AND INTO SUNDAY. THIS UNCERTAINTY IS
LEADING TO LARGE MODEL TO MODEL VARIANCE ON AFTERNOON HIGHS WITH THE
00Z NAM SOME 10 DEGREES COOLER THAN THE 00Z GFS. FEEL WITH THE
BUILDING HEIGHTS SUNDAY AND DRIER AIR ADVECTING IN...ALONG WITH THE
SLIGHT MAJORITY OF THE 21Z SREF MODELS SUPPORTING SUNNY SKIES WILL
LEAN MORE TOWARDS THE GFS GUIDANCE WHICH WILL BRING AFTERNOON HIGHS
INTO THE MID 70S ACROSS THE REGION. A FEW LOCATIONS IN THE SOUTHERN
TIER WILL LIKELY LINGER IN THE UPPER 60S FOR HIGHS AS CLOUDS MAY
HANG TIGHT IN THE NORTHWEST UPSLOPE FLOW. CONFIDENCE IN HIGHS SUNDAY
WILL REMAIN LOW AT THIS POINT IN TIME.

THIS HIGH PRESSURE WILL DRIFT TO OUR EAST SUNDAY NIGHT WITH DRY
CONDITIONS AND MAINLY CLEAR SKIES.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
WE CAN ANTICIPATE A RETURN TO SUMMER WARMTH AND INCREASED HUMIDITY
DURING THIS PERIOD AS A LOW AMPLITUDE PROGRESSIVE PATTERN WILL BE IN
PLAY. THE MAIN WEATHER MAKER DURING THIS PERIOD WILL BE A RELATIVELY
FLAT TROUGH THAT WILL SKIRT ACROSS THE REGION TUESDAY AND TUESDAY
NIGHT...THEN OUR ATTENTION WILL TURN TO A VERY WARM RIDGE THAT WILL
BUILD INTO THE REGION LATE IN THE WEEK. THE RIDGE WILL LIKELY BRING
US SOME OPPRESSIVE HEAT AND HUMIDITY...BUT THATS GETTING A LITTLE
AHEAD OF OURSELVES. LETS LOOK AT THE DETAILS UP TO THAT POINT FIRST.

THE FIRST OF TWO RIDGES DURING THIS PERIOD WILL PUSH OFF TO OUR EAST
ON MONDAY WHILE A SHORTWAVE WILL CROSS THE MISSISSIPPI VALLEY TO THE
MID WEST. THIS SHOULD ENABLE US TO SQUEEZE ONE MORE DRY WEATHER DAY
OUT OF THE FORECAST...AND FOR THOSE THAT LIKE IT WARM...H85 TEMPS
WILL SURGE INTO THE MID TEENS SO THIS SHOULD SUPPORT SFC HIGHS OF 80
TO 85.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE POSSIBLE MONDAY NIGHT JUST
AHEAD OF A WARM FRONT EXTENDING FROM THE MID WEST LOW. THE 00Z GFS
IS MORE BULLISH WITH THESE STORMS MONDAY NIGHT THAN THE 00Z ECMWF
WITH THE GFS SHOWING GOOD INSTABILITY WITH LI'S AROUND -4 AND
IMPRESSIVE MID LEVEL LAPSE RATES OF NEAR 8 C/KM ALONG WITH +1SD
PWATS. THIS FAR OUT WILL FAVOR CHC POPS WITH THE HIGHEST CHC POPS
FOR THIS TIME PERIOD ACROSS WNY WITH THIS SYSTEM. THE ASSOCIATED SFC
FRONTAL SYSTEM MOVES ACROSS THE EASTERN GREAT LAKES TUESDAY AND TUES
EVE...WITH MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. EXPECT MONDAY
NIGHT...FOLLOWED BY TUESDAY TO BE THE MOST UNSETTLED PERIOD OF THIS
LONG TERM PERIOD.

EXPANSIVE HIGH PRESSURE WILL THEN WORK ACROSS OUR FORECAST AREA
WEDNESDAY AND THURSDAY WHILE ITS SUPPORTING H5 RIDGE WILL BE BUSY
AMPLIFYING OVER THE MISSISSIPPI VALLEY. THIS WILL PRODUCE TWO SUN
FILLED DAYS FOR MID WEEK WITH DAYTIME HIGHS GENERALLY IN THE LOW TO
MID 80S.

AS MENTIONED EARLIER...THERE WILL THEN BE THE POTENTIAL FOR SOME
VERY WARM/HOT AND HUMID WEATHER TO END THE WORK WEEK AS BOTH THE
GEFS AND ECMWF SUGGEST THAT H85 TEMPS OF 20-24C WILL CROSS THE GREAT
LAKES REGION INTO OUR FORECAST AREA FOR FRIDAY. WITH THE CREST OF
THE RIDGE OVER THE ERN GR LAKES...DRY WEATHER SHOULD PERSIST.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THE AREA REMAINS UNDER THE INFLUENCE OF THE LARGE UPPER LOW OVER
THE EASTERN GREAT LAKES REGION. CIGS ARE PREDOMINANTLY VFR ACROSS
THE REGION THOUGH DAYTIME HEATING CONTINUES TO PRODUCE INSTABILITY
SHOWERS WHICH OCNLY LOWER CIGS/VSBYS TO MVFR. SCATTERED
THUNDERSTORMS HAVE ALSO FIRED BEING MORE NUMEROUS ACROSS THE
EASTERN SECTIONS.

CIGS GENERALLY EXPECTED TO LOWER TO MVFR ACROSS THE REGION LATER
THIS AFTERNOON AND EVENING...THEN TO IFR AS THE INVERSION LOWERS OVERNIGHT.

CONDS WILL GRADUALLY IMPROVE SATURDAY MORNING AS THE UPPER TROF
BEGINS TO LOOSEN ITS GRIP ON THE REGION SLOWLY SHIFTING TO THE EAST.

OUTLOOK...
SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.
SUNDAY AND MONDAY...VFR.
TUESDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.
WEDNESDAY...VFR.

&&

.MARINE...
LOW PRESSURE WILL MOVE FROM THE CENTRAL LAKES INTO WESTERN QUEBEC
LATE TODAY. SOUTHWEST WINDS WILL INCREASE IN THE WAKE OF THIS COLD
FRONT. NAM/RUC/GFS ALL SHOW 20 TO 25 KTS JUST ABOVE THE BOUNDARY
LAYER IN A SW FLOW. WHILE COOL WATERS SHOULD LIMIT MIXING
SOME...LAKE ERIE HAS WARMED INTO THE 60S...WITH POST COLD FRONT
TEMPERATURES ONLY A BIT WARMER THAN THIS...EXPECT PARTIAL MIXING TO
RESULT IN A 6 TO 9 HOUR PERIOD OF 15 TO 20 KT SUSTAINED
WINDS...PERHAPS A BIT HIGHER FOR AN HOUR OR TWO. IN A SW FLOW THIS
SHOULD BE ENOUGH TO DEVELOP 3 TO 5 FT WAVES ON LAKE ERIE THIS
AFTERNOON AND EVENING. NO HEADLINES ELSEWHERE...WHERE WINDS SHOULD
BE WEAKER AND LESS FAVORABLE FOR WAVE DEVELOPMENT. CHOPPY CONDITIONS
WILL CONTINUE THROUGH SATURDAY ON BOTH LAKES ERIE AND ONTARIO AS
MODERATE WEST TO SOUTHWEST WINDS CONTINUE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR LEZ040-041.

&&

SYNOPSIS...APFFEL
NEAR TERM...LEVAN
SHORT TERM...THOMAS
LONG TERM...THOMAS
AVIATION...LEVAN
MARINE...APFFEL/THOMAS
Hazardous weather outlook, Jun 24, 5:16 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
516 AM EDT FRI JUN 24 2011

NYZ001>008-010>014-019>021-085-250930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
516 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
516 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 24, 3:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
302 PM EDT FRI JUN 24 2011

NYZ008-242015-
LEWIS NY-
302 PM EDT FRI JUN 24 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF
  INCH IN DIAMETER...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6
  MILES SOUTH OF HIGHMARKET...AND MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  CONSTABLEVILLE...
  HIGHMARKET...
  PORT LEYDEN...
  TURIN AND LYONS FALLS...
  MARTINSBURG...
  LOWVILLE...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THIS
STORM MAY ALSO PRODUCE HAIL UP TO A HALF INCH IN DIAMETER.

LAT...LON 4352 7531 4342 7551 4343 7562 4344 7564
      4386 7561 4383 7519

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:39 PM EDTSpecial Weather StatementBUFLewis51 min
Jun 24, 3:43 AM EDTSmall Craft AdvisoryBUF34 hr
Jun 24, 1:44 PM EDTAreal Flood AdvisoryBUFOntario, Wayne3 hr

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.